Alert archive / New York / Gale Watches in 2021

Gale Watch 17, NWS New York, NY

December 4, 2021

NWS New York, NY issued this gale watch at Dec 4, 2021, 4:02 PM EST. It took effect at Dec 6, 2021, 12:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 4, 2021, 4:02 PM EST (21:02 UTC)
In effect from
Dec 6, 2021, 12:00 PM EST
Expired
Dec 5, 2021, 3:43 AM EST
In force
Issued by
NWS New York, NY

The text

As transmitted.

997 
WHUS71 KOKX 042102
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
402 PM EST Sat Dec 4 2021

ANZ350-353-050900-
/O.CON.KOKX.SC.Y.0107.211205T0300Z-211205T0900Z/
/O.NEW.KOKX.GL.A.0017.211206T1700Z-211207T0600Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
402 PM EST Sat Dec 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 4 AM EST SUNDAY...
...GALE WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE MONDAY
NIGHT...

* WHAT...For the Small Craft Advisory, northwest winds 15 to 20 
  kt with gusts up to 25 kt and seas 2 to 4 feet expected. For 
  the Gale Watch, southwest winds 20 to 30 kt with gusts up to 
  40 kt and seas 6 to 11 feet possible.

* WHERE...Fire Island Inlet NY to Montauk Point NY out 20 nm.

* WHEN...For the Small Craft Advisory, from 10 PM this evening 
  to 4 AM EST Sunday. For the Gale Watch, from Monday afternoon 
  through late Monday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ331-332-340-345-355-050900-
/O.NEW.KOKX.GL.A.0017.211206T1700Z-211207T0600Z/
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
402 PM EST Sat Dec 4 2021

...GALE WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE MONDAY
NIGHT...

* WHAT...Southwest winds 20 to 25 kt with gusts up to 35 kt and 
  seas 4 to 7 feet possible.

* WHERE...Long Island Sound east of Port Jefferson and New 
  Haven, Peconic and Gardiners Bays, South Shore Bays from Jones 
  Inlet through Shinnecock Bay, and Sandy Hook NJ to Fire Island 
  Inlet NY out 20 nm.

* WHEN...From Monday afternoon through late Monday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine
2 follow-up statements
618 
WHUS71 KOKX 050254
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
954 PM EST Sat Dec 4 2021

ANZ350-353-051600-
/O.CON.KOKX.SC.Y.0107.211205T0300Z-211205T0900Z/
/O.CON.KOKX.GL.A.0017.211206T1700Z-211207T0600Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
954 PM EST Sat Dec 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY...
...GALE WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH
LATE MONDAY NIGHT...

* WHAT...For the Small Craft Advisory, northwest winds 15 to 20 kt
  with gusts up to 25 kt and seas 2 to 4 feet expected tonight. 
  For the Gale Watch, south winds 20 to 30 kt with gusts up to 40 
  kt Monday afternoon, becoming northwest Monday Night. Seas 6 to 
  11 feet possible.

* WHERE...Fire Island Inlet NY to Montauk Point NY out 20 nm.

* WHEN...For the Small Craft Advisory, until 4 AM EST Sunday. 
  For the Gale Watch, from Monday afternoon through late Monday 
  night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ331-332-340-345-355-051600-
/O.CON.KOKX.GL.A.0017.211206T1700Z-211207T0600Z/
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
954 PM EST Sat Dec 4 2021

...GALE WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH
LATE MONDAY NIGHT...

* WHAT...South winds 20 to 25 kt with gusts up to 35 kt Monday 
  afternoon, becoming northwest Monday Night. Seas 4 to 7 feet 
  possible.

* WHERE...Long Island Sound east of Port Jefferson and New 
  Haven, Sandy Hook NJ to Fire Island Inlet NY out 20 nm, South 
  Shore Bays from Jones Inlet through Shinnecock Bay, and 
  Peconic and Gardiners Bays.

* WHEN...From Monday afternoon through late Monday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine
667 
WHUS71 KOKX 050843
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
343 AM EST Sun Dec 5 2021

ANZ350-353-052200-
/O.CAN.KOKX.SC.Y.0107.000000T0000Z-211205T0900Z/
/O.UPG.KOKX.GL.A.0017.211206T1700Z-211207T0600Z/
/O.NEW.KOKX.GL.W.0027.211206T1700Z-211207T0600Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
343 AM EST Sun Dec 5 2021

...GALE WARNING IN EFFECT FROM NOON MONDAY TO 1 AM EST TUESDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Southwest winds 20 to 30 kt with gusts up to 35 kt and 
  seas 7 to 10 feet expected.

* WHERE...Fire Island Inlet NY to Montauk Point NY out 20 nm.

* WHEN...From noon Monday to 1 AM EST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ331-332-340-345-052200-
/O.UPG.KOKX.GL.A.0017.211206T1700Z-211207T0600Z/
/O.NEW.KOKX.GL.W.0027.211206T1700Z-211207T0600Z/
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
343 AM EST Sun Dec 5 2021

...GALE WARNING IN EFFECT FROM NOON MONDAY TO 1 AM EST TUESDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 35 kt.

* WHERE...Long Island Sound east of Port Jefferson and New 
  Haven, Peconic and Gardiners Bays, and South Shore Bays from 
  Jones Inlet through Shinnecock Bay.

* WHEN...From noon Monday to 1 AM EST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ355-052200-
/O.UPG.KOKX.GL.A.0017.211206T1700Z-211207T0600Z/
/O.NEW.KOKX.GL.W.0027.211206T1700Z-211207T0600Z/
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
343 AM EST Sun Dec 5 2021

...GALE WARNING IN EFFECT FROM NOON MONDAY TO 1 AM EST TUESDAY...

* WHAT...Southwest winds 20 to 25 kt with gusts up to 35 kt and 
  seas 5 to 8 feet expected.

* WHERE...Sandy Hook NJ to Fire Island Inlet NY out 20 nm.

* WHEN...From noon Monday to 1 AM EST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ335-338-052200-
/O.NEW.KOKX.SC.Y.0108.211206T1700Z-211207T0600Z/
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
343 AM EST Sun Dec 5 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON MONDAY TO 1 AM EST
TUESDAY...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 30 kt.

* WHERE...Long Island Sound west of Port Jefferson and New 
  Haven, and New York Harbor.

* WHEN...From noon Monday to 1 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this gale watch went out at Dec 4, 1:32 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 4, 1:32 PM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service New York NY
132 PM EST Sat Dec 4 2021

.SYNOPSIS...
Two areas of weak low pressure pass by today, one to the north and
one to the south. High pressure then builds in tonight through
Sunday. A frontal system will impact the region Sunday night through
Monday night. High pressure returns for Tuesday with another
storm moving in for Wednesday. The unsettled pattern looks to
continue into late next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast is on track with only minor adjustments made to
capture latest obs and trends.

Two areas of weak low pressure pass by the area today. One will pass
well to our north, along with associated upper level shortwave
energy. Any precipitation from this low will also stay well to our
north. Another area of weak low pressure will pass to our south.
This low could bring a few sprinkles to southern portions of our
area.

Light returns can still be seen on radar, but have moved
offshore to our south. It is likely most of this is not reaching
the ground, and no precipitation has been reported thus far in
our area. Earlier there were stations reporting light rain/mix
over northeast NJ and eastern PA. Saturation appears to be
marginally close to the snow growth region, so couldn't rule out
even a few snowflakes/pellets mixing in with any light precip
in the AM. No longer need to worry about any freezing precip, as
most locations are above freezing or will be very soon. Have
adjusted drizzle in the forecast to remain over the waters.

Clouds will be on the increase through the morning and a mostly
cloudy day is expected. Highs top out in the 40s, which is right
around normal for early December.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
High pressure builds in from the west tonight through Sunday. A
tightening pressure gradient overnight tonight will cause some gusty
northwest winds for a few hours. These winds will help keep lows a
bit warmer than the previous night. The high becomes centered over
the area by late Sunday morning and winds decrease quickly. In the
upper levels, heights rise due to a ridge building over the western
Atlantic and a deep trough digging into central CONUS.

As high pressure move offshore late Sunday, the flow becomes more
southeasterly. Off to our west, the aforementioned trough digs
towards our area. Its associated surface low will pass well to
our north and west, but it will drag its associated fronts
through our area. A warm front will move through sometime early
Monday. This will place the area in the warm sector and bring an
increase of moisture as well as a strengthening southerly flow,
with the development of a LLJ over the region. Dewpoints rise
into 50s across the area, and highs on Monday are forecast to
be in the upper 50s and lower 60s. Thunder cannot be ruled out,
but instability in the guidance continues to look extremely
limited. Weak MUCAPE may allow for some elevated convection. The
best chance for any thunderstorms appears to be over
southeastern areas, but have left out of forecast for now.
Sustained southerly winds 20 to 25 mph, with gusts up to 35 mph
are possible through the day Monday. Rain showers will move
through early Monday, and then much of the afternoon looks
relatively dry as we wait for the cold frontal passage.

The cold front likely moves through late Monday into early Tuesday.
Winds shift to the NW and slowly decrease after the passage.
Another round of rain showers will move through with the cold
front. A cooler, drier airmass is advected into the area and
dewpoints drop into the 20s by early Tuesday.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
High pressure will be over the region on Tuesday with dry weather
and high temperatures 40-45 in most locations.

Global models still generally agree that a storm system impacts the
forecast area during the mid week period. Timing and track of the
storm and resulting thermal profiles are still a relatively low
confidence forecast, but the timing focus so far seems to be late
Tuesday night through early Thursday morning. The flow aloft starts
out fairly zonal, but a 500mb trough eventually shifts through.
Models disagree when this occurs and how sharp the trough becomes
with implications on the track of the storm's center. Given this
uncertainty, no significant changes have been made to PoPs during
this period, but the thinking remains the best opportunity for
precipitation is on Wednesday and Wednesday night. With a relatively
fast flow aloft and lack on downstream blocking, the storm should be
fairly progressive, but at the same time it's modeled to be a weak
and broad system at its closest approach, so precip chances are
stretched out longer in time. So far it's shaping up to be mainly a
rain event for coastal areas and a wintry mix inland.

Models still disagree regarding what happens behind the mid week
storm. Solutions vary from deep-level ridging to weak troughing at
the surface and aloft. Have slight chance PoPs for Thursday night
and Friday for the time being.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
High pressure will gradually build in through the TAF period.

VFR conditions are expected. Winds will be mainly under 10 kts
except for a time period tonight into very early Sunday morning
with WNW-NW winds around 10 kt with gusts 15-18 kts. Not highly
confident on these gusts and not all terminals are expected to
have these gusts.

The wind direction will be S-SW this afternoon, becoming more W-NW
tonight, and more northerly Sunday morning. Winds are expected to
become more variable in direction for a time Sunday morning into
Sunday afternoon before transitioning to more easterly flow.

     NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Gusts tonight may only be occasional.

.OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
.Sunday afternoon-Sunday night...VFR through much of the time.
Rain showers and MVFR to potentially IFR conditions late at
night.
.Monday...MVFR to potentially IFR at times with showers likely
mainly early morning and mid afternoon into evening, otherwise
periods of VFR possible during the daytime. Slight chance of a
thunderstorm. Chc LLWS. Afternoon/evening westerly peak gusts 40kt+
possible, otherwise gusts mostly 25-30kt during the day and at
night. Wind direction S-SW during the day and W at night.
.Tuesday...Mainly VFR.
.Wednesday...MVFR or lower possible with rain at the coast and a
wintry mix inland.
.Thursday...Mainly VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Winds will increase overnight as the pressure gradient tightens
with high pressure building in. There will be a brief period of
25 kt gusts over the eastern two ocean zones. A SCA is in
effect from 10 PM until 3 AM. Seas will remain below 5 ft.

Winds and waves remain below SCA criteria through Sunday night.
A warm front will move through early Monday and bring with it
a strengthening southerly flow. Winds likely reach Gale force on
all waters and remain up through Monday night. Waves on the
ocean waters will reach 10 ft by Monday evening. A cold front
passes late Monday night and behind it winds slowly decrease.

Gusts should be below 25 kt by Tuesday afternoon, however ocean
seas will likely remain elevated, starting out at 5-10 ft in
the morning. It might not be until some time late in the day to
evening before seas fall below 5 ft.

SCA conditions re-develop late Wednesday afternoon and evening
with the next storm system.

&&

.HYDROLOGY...
No widespread significant precipitation is expected through
early next week and as such, no hydrologic impacts are expected.

&&

.TIDES/COASTAL FLOODING...
High astronomical tides will have water levels approaching
minor flood benchmarks in vulnerable locales during the morning
high tides through the weekend, with potential for minor
flooding with the Monday AM high tide with strengthening SE
flow. Surge of as little as 1/2 to 1 ft needed in spots for
minor flood levels to be reached.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 10 PM this evening to 4 AM EST
     Sunday for ANZ350-353.

&&
Hazardous weather outlook, Dec 4, 4:16 AM EST, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
416 AM EST Sat Dec 4 2021

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-050930-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
416 AM EST Sat Dec 4 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A frontal system will move across the Tri-State area Monday and
Monday night. There is potential for strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-050930-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
416 AM EST Sat Dec 4 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There will be potential for gale force winds Monday and Monday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 3:37 AM ESTSmall Craft AdvisoryOKX24 hr

Nearby

Gale Watches in New York, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.